Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 333, NWS Morristown, TN

July 4, 2011Blount County, Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2011, 2:40 PM EDT for Blount County, Loudon County, Monroe County, Tennessee. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 2:40 PM EDT (18:40 UTC)
Expired
Jul 4, 2011, 3:45 PM EDT
In force
65 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:50 PM EDTTSTM WND DMG3 Se Greenback, TNONE TREE DOWN ON THOMPSON BRIDGE ROAD.
Jul 4, 2:50 PM EDTTSTM WND DMGGreenback, TNONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS54 KMRX 041840
SVRMRX
TNC009-105-123-041945-
/O.NEW.KMRX.SV.W.0333.110704T1840Z-110704T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  NORTHERN MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 345 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF LOUDON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MARYVILLE...ALCOA...VONORE...GREENBACK...FRIENDSVILLE...CLOVER HILL
  AND HAPPY VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3583 8396 3558 8388 3558 8445 3574 8441
TIME...MOT...LOC 1840Z 259DEG 23KT 3566 8427

$$

MJB
2 follow-up statements
240 
WWUS54 KMRX 041916
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT MON JUL 4 2011

TNC009-105-123-041945-
/O.CON.KMRX.SV.W.0333.000000T0000Z-110704T1945Z/
LOUDON TN-MONROE TN-BLOUNT TN-
316 PM EDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR BLOUNT...NORTHERN MONROE AND LOUDON COUNTIES...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HAPPY VALLEY...OR 10 MILES SOUTHWEST OF MARYVILLE...
MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MARYVILLE...ALCOA AND HAPPY VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3583 8396 3558 8388 3558 8445 3574 8441
TIME...MOT...LOC 1916Z 259DEG 23KT 3562 8402

$$

MJB
602 
WWUS54 KMRX 041941
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT MON JUL 4 2011

TNC009-105-123-041952-
/O.EXP.KMRX.SV.W.0333.000000T0000Z-110704T1945Z/
LOUDON TN-MONROE TN-BLOUNT TN-
341 PM EDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT...NORTHERN MONROE AND
LOUDON COUNTIES WILL EXPIRE AT 345 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3583 8396 3558 8388 3558 8445 3574 8441
TIME...MOT...LOC 1942Z 259DEG 23KT 3565 8382

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:25 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 4, 1:25 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT MON JUL 4 2011

.AVIATION...WEAK FRONTAL BOUNDARY APPROACHING THE AREA TODAY.
ASSOCIATED LINE OF CONVECTION WILL MOVE THROUGH THIS AFTERNOON...
EFFECTING LOCAL TAF SITES AND PROVIDING BRIEF MVFR CONDITIONS AND
POSSIBLE GUSTY THUNDERSTORM WINDS. THE BOUNDARY WILL STALL OVER THE
REGION KEEPING US IN AN UNSETTLE PATTERN THROUGH THE REST OF THE
PERIOD.  WILL HAVE SOME SCT LOWER TO MID LEVEL CLOUDS OVERNIGHT WITH
PATCHY FOG NEAR TRI TOWARDS MORNING.  ADDITIONAL CONVECTION IS
EXPECTED ON TUESDAY...THOUGH WITH TIMING IN QUESTION WILL ONLY
MENTION CB FOR NOW.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 4, 5:00 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 4 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SLOWLY DRIFT TOWARDS THE SOUTHERN APPALACHIAN
REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH
THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS STATIONARY FRONTAL BOUNDARY WILL LINGER AROUND THE TENNESSEE
RIVER VALLEY FOR THE NEXT SEVERAL DAYS...WITH ANOTHER WEAK COLD
FRONT APPROACHING THE REGION ON THURSDAY. THESE FRONTAL BOUNDARIES
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION
EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO
SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK.

DMG

In the hours before

Special weather statement, Jul 4, 1:35 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
135 PM EDT MON JUL 4 2011

VAZ001-002-005-041830-
LEE VA-SCOTT VA-WISE VA-
135 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 230 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENNINGTON GAP TO 8
MILES SOUTHEAST OF PENNINGTON GAP...AND MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...
NORTON...WISE...BIG STONE GAP...WEBER CITY...JASPER...DUFFIELD...
CLINCHPORT...APPALACHIA...FORT BLACKMORE...PARDEE...DUNGANNON AND
COEBURN.

MJB
Special weather statement, Jul 4, 1:50 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT MON JUL 4 2011

VAZ002-005-006-041830-
RUSSELL VA-SCOTT VA-WISE VA-
150 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE...SCOTT AND
RUSSELL COUNTIES UNTIL 230 PM EDT...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF WISE
TO NORTON...AND MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...
CLEVELAND...COEBURN...FORT BLACKMORE...ST. PAUL...CASTLEWOOD...
DUNGANNON...NICKELSVILLE...COLLINGWOOD...HONAKER AND HANSONVILLE.

MJB
Special weather statement, Jul 4, 1:56 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT MON JUL 4 2011

TNZ018-046-047-041845-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
156 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND SOUTHERN JOHNSON
COUNTIES UNTIL 245 PM EDT...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON...OR 9 MILES SOUTHEAST OF
ELIZABETHTON...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN AND ELK
MILLS.

MJB
Local storm report, Jul 4, 2:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
07/04/2011                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0200 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
07/04/2011                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Special weather statement, Jul 4, 2:19 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT MON JUL 4 2011

TNZ016>018-038>047-068>074-VAZ008-041915-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-GRAINGER
TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-LOUDON
TN-NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-NORTHWEST
GREENE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER
TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-WASHINGTON VA-WASHINGTON
TN-
219 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...CARTER...
SEVIER...COCKE...CITY OF BRISTOL...WASHINGTON...KNOX...JOHNSON...
JEFFERSON...HAWKINS...HAMBLEN...GRAINGER...LOUDON...WASHINGTON...
UNICOI AND SULLIVAN COUNTIES UNTIL 315 PM EDT...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
SURGOINSVILLE TO LOUDON...AND MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MORRISTOWN...
JEFFERSON CITY...KINGSPORT...ALCOA...MARYVILLE...DANDRIDGE...
SEVIERVILLE...GREENEVILLE...NEWPORT...JOHNSON CITY...GATLINBURG...
ELIZABETHTON...ERWIN...BRISTOL TN...BRISTOL VA...MOUNTAIN CITY...NEW
MARKET...RUSSELLVILLE...EAGLETON VILLAGE AND WHITE PINE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Jul 4, 2:26 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EDT MON JUL 4 2011

NCZ060-061-041915-
CHEROKEE NC-CLAY NC-
226 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYESVILLE...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAYESVILLE...
ANDREWS...TUSQUITEE...TOPTON AND SHOOTING CREEK.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:53 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Roane67 min
Jul 4, 1:54 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane66 min
Jul 4, 2:44 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson31 min
Jul 4, 3:07 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk38 min
Jul 4, 3:08 PM EDTSevere Thunderstorm WarningMRXSullivan31 min
Jul 4, 3:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.